A markov jump process modelling animal group size statistics

Published

Journal Article

© 2020 International Press. We translate a coagulation-fragmentation model, describing the dynamics of animal group size distributions, into a model for the population distribution and associate the nonlinear evolution equation with a Markov jump process of a type introduced in classic work of H. McKean. In particular this formalizes a model suggested by [H.-S. Niwa, J. Theo. Biol., 224:451(457, 2003] with simple coagulation and fragmentation rates. Based on the jump process, we develop a numerical scheme that allows us to approximate the equilibrium for the Niwa model, validated by comparison to analytical results by [Degond et al., J. Nonlinear Sci., 27(2):379(424, 2017], and study the population and size distributions for more complicated rates. Furthermore, the simulations are used to describe statistical properties of the underlying jump process. We additionally discuss the relation of the jump process to models expressed in stochastic differential equations and demonstrate that such a connection is justified in the case of nearest-neighbour interactions, as opposed to global interactions as in the Niwa model.

Full Text

Duke Authors

Cited Authors

  • Degond, P; Engel, M; Liu, JG; Pego, RL

Published Date

  • January 1, 2020

Published In

Volume / Issue

  • 18 / 1

Start / End Page

  • 55 - 89

Electronic International Standard Serial Number (EISSN)

  • 1945-0796

International Standard Serial Number (ISSN)

  • 1539-6746

Digital Object Identifier (DOI)

  • 10.4310/CMS.2020.v18.n1.a3

Citation Source

  • Scopus